On January 1, 2008, the patient, a woman aged 44 years with no remarkable past medical history, returned to the United States from a 2-week safari in Uganda, where her activities included camping, white-water rafting, visiting local villages, and viewing wildlife. She had taken malaria prophylaxis with atovaquone-proguanil, as prescribed. On January 4, she experienced severe headache, chills, nausea, vomiting, and diarrhea. She self-treated for traveler's diarrhea with 2 doses of ciprofloxacin, and developed a diffuse rash. On January 6 and 7, she was seen as an outpatient, had laboratory testing performed, and was treated with antiemetics. A complete blood count on January 6 revealed an abnormally low white blood cell count of 900/μL (normal range: 4,500-10,500/μL). She returned to her primary-care physician's clinic on January 8, complaining of persistent diarrhea and abdominal pain, as well as worsening fatigue, generalized weakness, and confusion. On physical examination, she appeared pale and fatigued, and had decreased bowel sounds; the remainder of her examination was unremarkable. Laboratory results received on January 8 revealed hepatitis (aspartate aminotransaminase 9,660 U/dL [normal range: 15-41 U/L] and alanine aminotransferase 4,823 U/dL [normal range: 14-54 U/L]) and renal failure (creatinine 2.3 mg/dL [normal range: 0.7-1.2 mg/dL]). The patient was admitted to a community hospital for further management. The admission diagnosis was acute hepatitis, nausea, and vomiting of unknown etiology.